Location via proxy:   [ UP ]  
[Report a bug]   [Manage cookies]                
Skip to main content

Quasi-symmetric designs and the Smith Normal Form

  • Published:
Designs, Codes and Cryptography Aims and scope Submit manuscript

Abstract

We obtain necessary conditions for the existence of a 2 − (ν, k, λ) design, for which the block intersection sizes s 1, s 2, ..., s n satisfy s 1s 2 ≡ ... ≡ s ns (mod p e),where p is a prime and the exponent e is odd. These conditions are obtained from restriction on the Smith Normal Form of the incidence matrix of the design. We also obtain restrictions on the action of the automorphism group of a 2 − (ν, k, λ) design on points and on blocks.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
$34.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or eBook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Calderbank, A.R. 1987. The Application of Invariant Theory to the Existence of Quasi-symmetric Designs. Journal of Combinatorial Theory, Series A, 44:94–109.

    Google Scholar 

  2. Calderbank, A.R. 1988. Geometric Invariants for Quasi-symmetric Designs. Journal of Combinatorial Theory, Series A, 47:101–110.

    Google Scholar 

  3. Calderbank, A.R., and Frankl, P. 1990. Binary codes and quasi-symmetric designs. Discrete Math., 83:201–204.

    Google Scholar 

  4. Dembowski, P. 1968. Finite Geometries, Berlin: Springer-Verlag.

    Google Scholar 

  5. Gleason, A.M. 1971. Weight polynomials of self-dual codes and the MacWilliams identities, in Actes Congres Internl. de Mathèmatique, 3: 211–215, Gauthier-Villars, Paris.

    Google Scholar 

  6. Goethals, J.-M., and Seidel, J.J. 1970. Strongly regular graphs derived from combinatorial designs. Canad. J. Math., 22: 597–614.

    Google Scholar 

  7. Lander, E.S. 1983. Symmetric Designs: An Algebraic Approach, London Math. Soc. Lecture Note Ser., Cambridge/New York: Cambridge University Press.

    Google Scholar 

  8. Neumaier, A. 1982. Regular sets and quasi-symmetric 2-designs, in Combinatorics and Graph Theory (D. Jungnickel and K. Vedder, eds.). Lecture Notes in Mathematics, 885 New York/Berlin: Springer-Verlag, pp. 258–275.

    Google Scholar 

  9. Ryser, H.J. 1982. The existence of symmetric block designs. J. Combin. Theory Ser. A, 32:103–105.

    Google Scholar 

  10. Shrikhande, S.S. and Bhagwandas, 1985. Duals of incomplete block designs. J. of Indian Statistical Assoc., 3:30–37.

    Google Scholar 

  11. Tonchev, V.D. 1986. Quasi-symmetric designs and self-dual codes. Europ. J. Combinatorics, 7:67–73.

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Additional information

Communicated by V.D. Tonchev

Rights and permissions

Reprints and permissions

About this article

Cite this article

Blokhuis, A., Calderbank, A.R. Quasi-symmetric designs and the Smith Normal Form. Des Codes Crypt 2, 189–206 (1992). https://doi.org/10.1007/BF00124897

Download citation

  • Received:

  • Revised:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF00124897

Keywords